Ohio, 2011

Hail and Damaging Winds in Ohio, September 25, 2011

September 25, 2011 · NWS PBZ · 10 events in 3 counties and zones

An upper level low situated over the north central United States allowed for the development of showers and isolated severe thunderstorms over Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An upper level low situated over the north central United States allowed for the development of showers and isolated severe thunderstorms over Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 25, 1:46 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Sep 25, 1:46 PM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
246 PM EDT SUN SEP 25 2011

.SYNOPSIS...
UPPER LEVEL LOW PRESSURE WILL SLOWLY MOVE ACROSS THE GREAT LAKES
BY THE MIDDLE PART OF THE WEEK...BRING PERIODIC SHOWERS TO THE
UPPER OHIO VALLEY. WARM TEMPERATURES WILL COOL TO NEAR AVERAGE BY
MIDWEEK...AND THEN FALL BELOW NORMAL FOR NEXT WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
1:40 UPDATE: ADJUSTED SKYCOVER AND TEMPS TO BETTER FIT TRENDS.
USED THE HRRR RADAR REFLECTIVITY TO DETERMINE POP REST OF THE AFTERNOON.

PER OPERATIONAL AND HIGH RESOLUTION MODELS...UPPER LOW WILL REMAIN
OVER THE UPPER MIDWEST THROUGH TONIGHT. SOUTHEAST LOW LEVEL FLOW
AND DEEP LATER OF FAST SOUTHERLY FLOW WILL CONTINUE TO TRANSPORT
MOISTURE ACROSS THE REGION AND CONTRIBUTE TO TEMPS 5-10 DEGREES
ABOVE NORMAL REST OF THE AFTERNOON. SREF CALIBRATED THUNDER
INDICATES A POTENTIAL FOR THUNDERSTORMS....BUT WEAK TO NON
EXISTENT FORCING WILL CONTRIBUTE ONLY AN ISOLATED CHANCE OF
SHOWERS OR THUNDERSTORMS REST OF THE AFTERNOON INTO TONIGHT.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...

A DEEP UPPER-LEVEL LOW OVER THE UPPER MISSISSIPPI VALLEY WILL MOVE
SLOWLY EWD OVER THE NEXT COUPLE OF DAYS. AT THE SURFACE...A LOW
PRESSURE SYSTEM DEVELOPING OVER THE SOUTH CENTRAL US WILL BE
PULLED NORTHWARD TOWARD SOUTHERN LAKE MICHIGAN...THEN CIRCLE UNDER
THE UPPER LOW THROUGH WEDNESDAY. A COLD FRONT EMENATING FROM THE
SURFACE LOW WILL ROTATE NORTHEASTWARD TO OHIO ON MONDAY
AFTERNOON/EVENING...THEN THROUGH PA ON MONDAY NIGHT INTO
WEDNESDAY.THIS WILL BRING SHOWERS TO THE ENTIRE REGION MONDAY
AFTERNOON THROUGH MONDAY NIGHT...ALONG WITH ISOLATED TO SCATTERED
THUNDERSTORMS. SIGNIFICANT SHEAR FROM FAST FLOW ALOFT AND RAPIDLY
LOWERING WET BULB HEIGHTS COULD BRING A THREAT OF AN ISOLATED
SEVERE STORM WITH LARGE HAIL AND STRONG WIND GUSTS ON MODAY
AFTERNOON...WILL NEED TO WATCH THIS CLOSELY. THUS...HAVE
MAINTAINED CATEGORICAL POP ACROSS THE WESTERN HALF OF THE CWA LATE
MONDAY...DIMINISHING TO LIKELY POP EASTWARD WITH WEAKENING
DYNAMICS AS THE FRONT CONTINUES TO TRECK TO THE EAST. DRYING WILL
BE SLOW BEHIND THE FRONT SO WILL CONTINUE CHANCE SHOWERS DUE TO
UNCERTAINTY WITH TIMING OF ANY ADDITIONAL SHORTWAVES. TEMPERATURES
WILL REMAIN WARM AHEAD OF THE FRONT MONDAY...WITH A DROP CLOSER TO
NORMAL TEMPERATURES ON TUESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
PRECIP IS PROGGED TO DIMINISH WEDNESDAY NIGHT/THURSDAY AS THE LARGE
UPPER LOW IS PROJECTED TO FINALLY EJECT TO THE EAST. ANOTHER TROUGH
IS NOT FAR BEHIND IT...BUT LATEST MODEL PROJECTIONS INDICATE THIS
TROUGH WILL BE MORE PROGRESSIVE AND FURTHER NORTHEAST. THUS...WILL
USE LOW END CHANCE POPS FRIDAY AS THIS SYSTEM CLIPS THE AREA. MAINLY
DRY CONDITIONS ARE PROGGED FOR NEXT WEEKEND AS THE TROUGH EXITS INTO
NEW ENGLAND. NEAR NORMAL TEMPERATURES WEDNESDAY NIGHT/THURSDAY WILL
COOL TO 5-10 DEGREES BELOW NORMAL FOR NEXT WEEKEND.

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
BROKEN CU WILL PREVAIL THIS AFTN...WITH ISOLATED TO SCATTERED SHWRS
POSSIBLE...ESPECIALLY FROM A MGW/PIT LINE WESTWARD. GIVEN LIMITED
COVERAGE...WILL LEAVE PRECIP MENTION OUT OF 18Z TAFS. AFTER SCATTERED
VFR THIS EVENING...ANOTHER ROUND OF MAINLY MVFR FOG WILL BE POSSIBLE
08-14Z MONDAY. THE NEXT FRONTAL BAND WILL APPROACH MONDAY...WITH
INITIAL VFR SHOWERS AT ZZV BY 15-17Z...AND TO PIT BY 21-23Z.

.OUTLOOK...MONDAY NIGHT THROUGH FRIDAY...
UPPER LEVEL LOW PRESSURE WILL CONTINUE TO WOBBLE OVER THE GREAT
LAKES THROUGH MIDWEEK. OCCASIONAL RESTRICTIONS WILL BE POSSIBLE IN
SHOWERS...AND IN THE OVERNIGHT AND EARLY MORNING HOURS WHERE LOW
CLOUDS/FOG WILL BE POSSIBLE. THE UPPER LOW FINALLY EXITS BY THE END
OF THE WEEK...WITH MAINLY VFR BY FRIDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Sep 25, 3:04 AM EST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
404 AM EDT SUN SEP 25 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-261200-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
404 AM EDT SUN SEP 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 25, 4:19 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
519 PM EDT SUN SEP 25 2011

OHZ040-049-252145-
CARROLL OH-HARRISON OH-
519 PM EDT SUN SEP 25 2011

...A STRONG THUNDERSTORM WILL AFFECT CARROLL AND NORTH CENTRAL
HARRISON COUNTIES...

AT 515 PM EDT...A STRONG THUNDERSTORM WAS LOCATED LEESVILLE LAKE
PARK...MOVING NORTH AT 20 MPH.

WIND GUSTS TO 30 MPH...HAIL UP TO NICKEL SIZE... AND HEAVY RAIN ARE
POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  LEESVILLE LAKE PARK...                      BOWERSTON...
  SHERRODSVILLE...      DELLROY...            CARROLLTON...
  MALVERN...            AUGUSTA...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4073 8120 4069 8094 4040 8106 4042 8127

The radar

The Pittsburgh radar (KPBZ), 66 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
September 25, 4:40 PM EST
Where
Carroll County, 0.17 mi WNW of Harlem Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.521, -81.003

Emergency personnel reported trees down.

Thunderstorm Wind, Carroll

When
September 25, 4:42 PM EST
Where
Carroll County, 0.87 mi SE of Peteburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.510, -81.110

Law enforcement reported trees down near Petersburgh.

Thunderstorm Wind, Carroll

When
September 25, 4:42 PM EST
Where
Carroll County, Harlem Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.520, -81.000

Law enforcement reported trees and power lines down in Harlem Springs.

Thunderstorm Wind, Carroll

When
September 25, 4:42 PM EST
Where
Carroll County, 0.87 mi SE of Lamartine
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.460, -81.090

Law enforcement reported trees down.

Thunderstorm Wind, Carroll

When
September 25, 4:45 PM EST
Where
Carroll County, 1.72 mi ENE of Algonquin
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
40.540, -81.050

Law enforcement reported that an old barn was destroyed by wind.

Hail, Monroe

When
September 25, 6:28 PM EST
Where
Monroe County, 0.53 mi E of Cline
Measured
0.75 in hail
Reported by
Public
Coordinates
39.600, -81.160

Thunderstorm Wind, Monroe

When
September 25, 6:30 PM EST
Where
Monroe County, 0.65 mi WSW of Kerr
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.777, -81.142

Emergency management reported trees down on State Route 78 near Woodsfield.

Hail, Belmont

When
September 25, 6:51 PM EST
Where
Belmont County, 3.18 mi E of Baileys Mills
Measured
1 in hail
Reported by
Public
Coordinates
39.950, -81.170

Hail, Belmont

When
September 25, 6:55 PM EST
Where
Belmont County, 0.87 mi SE of Barnesville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.990, -81.170

Hail, Belmont

When
September 25, 7:02 PM EST
Where
Belmont County, 1.48 mi NNE of Barnesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.020, -81.170

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347772, 347773, 347774, 347775, 347776, 347766, 347777, 347767, 347768, 347770.